Texas, 2010

Lightning Strike in Texas, August 30, 2010

August 30, 2010 · NWS FWD · 1 event in 1 county or zone

A lightning strike caused a fire on a utility pole in Palestine.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$3,000
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS FWD wrote it up.

A lightning strike caused a fire on a utility pole in Palestine.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Fort Worth, TX wrote its last area forecast discussion before the first event at Aug 30, 5:17 PM CST, 43 minutes earlier.

Area forecast discussion, Aug 30, 5:17 PM CST, 43 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE FORT WORTH TX
617 PM CDT MON AUG 30 2010

.AVIATION...

A WEAK LOW PRESSURE AREA IS FORECAST TO REMAIN OVER WESTERN KS
AND SOUTHWEST CO CONTINUING THE SOUTH AND SOUTHEASTERLY LOW LEVEL FLOW
OF WARM AND HUMID AIR OVER NORTH TX.

SHOWERS AND A FEW THUNDERSTORMS WILL CONTINUE EAST OF THE
TERMINALS THIS EVENING...DIMINISHING WITH SUNSET. VFR CONDITIONS
WITH SOUTHERLY WINDS OF ABOUT TEN KNOTS WILL PERSIST AT ALL TAF
SITES DURING MOST OF THE OVERNIGHT HOURS. EXPECT LOW STRATUS AND
MARGINAL VFR CEILINGS BY ABOUT 09Z AT ACT AND AROUND 12Z AT THE
METROPLEX TAF SITES IN THE MORNING.

A BIT OF DRYING ALOFT MAKES THUNDERSTORMS A LITTLE LESS LIKELY ON
TUESDAY AFTERNOON THAN TODAY.

99/79

&&

.PREV DISCUSSION... /ISSUED 310 PM CDT MON AUG 30 2010/
SHOWERS AND ISOLATED THUNDERSTORMS HAVE DEVELOPED IN A VERY MOIST
AIRMASS...MAINLY EAST OF INTERSTATE 35. MARGINAL LAPSE RATES HAVE
KEPT THE INTENSITY OF THE ACTIVITY DOWN AND THIS GENERAL TREND
SHOULD CONTINUE BUT CANT RULE OUT ISOLATED STRONG STORMS LATER
THIS AFTERNOON WITH PEAK HEATING. ALL ACTIVITY SHOULD DWINDLE
AROUND SUNSET WITH THE LOSS OF DAYTIME HEATING. ATMOSPHERE DRIES
OUT A BIT TOMORROW AND THIS COMBINED WITH RIDGING...WILL KEEP MOST
OF THE REGION DRY. HAVE LEFT IN 20 POPS ACROSS THE EXTREME WESTERN
ZONES...WHERE THE BEST MOISTURE IS LOCATED. MOISTURE INCREASES
WEDNESDAY AND ISOLATED SHOWERS AND STORMS WILL BE POSSIBLE ACROSS
MUCH OF THE REGION. TEMPERATURES WILL REMAIN WARM THROUGH
THURSDAY...WITH HIGHS IN THE MIDDLE TO UPPER 90S AND LOWS IN THE
MIDDLE TO UPPER 70S.

BIG CHANGES MAY BE IN STORE FOR NORTH TEXAS FOR THE END OF THE
WEEK. MODELS HAVE BEEN ADVERTISING A WEAK FRONTAL PASSAGE THROUGH
THE CWA FRIDAY MORNING AND TEMPERATURES MODERATING INTO THE MIDDLE
90S IN THE AFTERNOON WITH THE BULK OF THE COOLER AIR WELL TO THE
EAST OF THE REGION. THE NEWEST 12Z MODEL GUIDANCE NOW SUGGEST THE
UPPER PATTERN WILL BECOME MORE AMPLIFIED WITH THE TROUGH DIGGING
FURTHER SOUTH ACROSS THE CENTRAL PLAINS...INSTEAD OF A MORE ZONAL
PATTERN IN THE NORTHERN CONUS. THIS PATTERN WOULD BRING THE BULK
OF THE COOL AIR FURTHER WEST AND THE GFS/CANADIAN/ECMWF ALL
RESPOND AND HAVE THIS SOLUTION. THE RAW MODEL OUTPUT HAS HIGHS
FRIDAY IN THE 80S FOR MOST OF THE REGION AND LOWS SATURDAY IN THE 50S
FOR THE RED RIVER COUNTIES...WITH 60S ELSEWHERE. WILL HEDGE THE
DIFFERENCE BETWEEN THE PREVIOUS FORECAST AND THE NEW GUIDANCE TO
ACCOUNT FOR ANY FURTHER SHIFTS WITH THE BULK OF THE COOLER AIR.
SHOWERS AND THUNDERSTORMS WILL ACCOMPANY THE FRONT AND WILL RAISE
POPS TO 30 PERCENT EARLY FRIDAY MORNING AS THE FRONT MOVES THROUGH
THE REGION. WILL CLEAR THE POPS FOR THE WEEKEND AND WILL KEEP
TEMPERATURES NEAR NORMAL.

85/NH

&&

.PRELIMINARY POINT TEMPS/POPS...
DALLAS-FT. WORTH, TX  80  98  81  97  79 /  10   5  10  10  10
WACO, TX              78  99  78  99  77 /  10   5  10  10  10
PARIS, TX             76  93  76  95  74 /  20  20  10  20  10
DENTON, TX            79  99  80  97  77 /  10   5  10  20  10
MCKINNEY, TX          78  96  79  95  76 /  20  10  10  20  10
DALLAS, TX            81  98  80  98  79 /  10   5  10  10  10
TERRELL, TX           78  98  79  96  76 /  20  10  10  10  10
CORSICANA, TX         78  97  78  96  76 /  20  10  10  10  10
TEMPLE, TX            77  98  76  97  75 /  10   5  10  10  10
MINERAL WELLS, TX     75  98  75  97  74 /   5   5  10  10  10

&&

.FWD WATCHES/WARNINGS/ADVISORIES...
NONE.

&&

79/05
Hazardous weather outlook, Aug 30, 2:11 PM CST, 3 hours 49 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE FORT WORTH TX
311 PM CDT MON AUG 30 2010

TXZ091>095-100>107-115>123-129>135-141>148-156>162-174-175-311200-
MONTAGUE-COOKE-GRAYSON-FANNIN-LAMAR-YOUNG-JACK-WISE-DENTON-COLLIN-
HUNT-DELTA-HOPKINS-STEPHENS-PALO PINTO-PARKER-TARRANT-DALLAS-
ROCKWALL-KAUFMAN-VAN ZANDT-RAINS-EASTLAND-ERATH-HOOD-SOMERVELL-
JOHNSON-ELLIS-HENDERSON-COMANCHE-MILLS-HAMILTON-BOSQUE-HILL-NAVARRO-
FREESTONE-ANDERSON-LAMPASAS-CORYELL-BELL-MCLENNAN-FALLS-LIMESTONE-
LEON-MILAM-ROBERTSON-
311 PM CDT MON AUG 30 2010

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTH TEXAS.

.DAY ONE...THIS AFTERNOON AND TONIGHT.

THERE IS A CHANCE OF THUNDERSTORMS ALONG AND EAST OF INTERSTATE
35 THROUGH SUNSET. LOCALLY HEAVY RAINFALL...GUSTY WINDS AND
FREQUENT LIGHTNING WILL BE THE MAIN THREATS WITH ANY STORMS. A
STORM OR TWO COULD BRIEFLY BECOME SEVERE WITH DAMAGING DOWNBURST
WINDS...ESPECIALLY EAST OF INTERSTATE 35 AND SOUTH OF INTERSTATE
20. A FEW THUNDERSTORMS MAY LINGER ACROSS THE NORTHEAST SECTIONS
OF NORTH TEXAS OVERNIGHT.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY.

SCATTERED THUNDERSTORMS WILL BE POSSIBLE ACROSS MUCH OF NORTH
TEXAS TUESDAY THROUGH THURSDAY...ESPECIALLY DURING THE AFTERNOON HOURS.
A COLD FRONT WILL MOVE INTO NORTH TEXAS FRIDAY AND BRING A SLIGHTLY
BETTER CHANCE OF SHOWERS AND THUNDERSTORMS.

.SPOTTER INFORMATION STATEMENT...

VERY LIMITED SPOTTER ACTIVATION IS POSSIBLE THROUGH SUNSET...GENERALLY EAST OF
INTERSTATE 35 AND SOUTH OF INTERSTATE 20.

In the hours before

Special weather statement, Aug 30, 2:02 PM CST, 3 hours 58 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE FORT WORTH TX
302 PM CDT MON AUG 30 2010

TXZ162-302030-
LEON TX-
302 PM CDT MON AUG 30 2010

...SIGNIFICANT WEATHER ADVISORY FOR...
  EASTERN LEON COUNTY

AT 302 PM CDT...NATIONAL WEATHER SERVICE METEOROLOGISTS DETECTED A
STRONG THUNDERSTORM 13 MILES EAST OF MADISONVILLE...MOVING NORTH AT
20 MPH.

PENNY-SIZED HAIL AND WIND GUSTS TO 50 MPH CAN BE EXPECTED FROM THIS
STORM. THIS STORM APPEARS TO BE TRACKING JUST EAST OF THE
LEON/HOUSTON COUNTY LINE. IF IT MOVES INTO LEON COUNTY...A WARNING
MAY BE REQUIRED.

LAT...LON 3129 9568 3129 9569 3122 9574 3116 9573
      3114 9577 3110 9577 3110 9585 3150 9597
      3152 9573 3139 9569 3137 9566 3132 9565
TIME...MOT...LOC 2002Z 183DEG 19KT 3100 9569
Special weather statement, Aug 30, 2:40 PM CST, 3 hours 20 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE FORT WORTH TX
340 PM CDT MON AUG 30 2010

TXZ148-302115-
ANDERSON TX-
340 PM CDT MON AUG 30 2010

...SIGNIFICANT WEATHER ADVISORY FOR...
  WESTERN ANDERSON COUNTY

AT 341 PM CDT...NATIONAL WEATHER SERVICE METEOROLOGISTS DETECTED A
STRONG THUNDERSTORM 13 MILES WEST OF PALESTINE...MOVING NORTH AT 20
MPH.

FREQUENT CLOUD TO GROUND LIGHTNING...VERY HEAVY RAINFALL...PEA-SIZED
HAIL...AND WIND GUSTS TO 40 MPH CAN BE EXPECTED FROM THIS STORM.

LAT...LON 3172 9574 3171 9587 3176 9588 3180 9598
      3183 9597 3185 9599 3188 9596 3188 9600
      3193 9600 3202 9603 3206 9565
TIME...MOT...LOC 2041Z 177DEG 18KT 3181 9585

The radar

The Dallas/Ft Worth radar (KFWS), 180 km away, was scanning. The volume nearest the first event began at 00:17 UTC.

Open the radar archive at this moment

Event by event

1 lightning. Local standard time, as filed.

Lightning, Anderson

When
August 30, 6:00 PM CST
Where
Anderson County, 1.36 mi NW of Palestine
Property damage
$3,000
Reported by
Newspaper
Coordinates
31.766, -95.643

Lightning struck a utility pole on Cottage Avenue that resulted in a small fire and damage to the pole.

What these are

Lightning
A lightning strike that killed, injured or caused damage.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Texas in 2010Every state in 2010This day in weather historyWarnings in Texas, August 2010

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 256497.